If you notice your poop is black or tarry, it might be due to something as simple as a change in your diet or a new medicine you're taking. Sometimes, though, it's a sign of a medical problem that you don't want to ignore. Even if you think you know why it's happening, always call your doctor if you have black, tarry stools.
Black poop can be a side effect of iron pills you take for anemia -- a condition that happens when you don't have enough red blood cells to carry oxygen around your body.
Sometimes dark-colored foods turn your poop black. These include:
- Black licorice
- Chocolate sandwich cookies
- Grape juice
The dark color should go away once you stop eating the food that caused it.
Drugs for upset stomach like bismuth subsalicylate (Pepto-Bismol and Kaopectate) contain bismuth to calm your belly. Bismuth can turn your tongue and poop black. This symptom is harmless. It should go away once you stop taking the medicine.
A bleeding ulcer is the most common concerning cause of dark stools. An ulcer is an open sore on the inside of your stomach or small intestine. Sometimes these sores bleed. This can make your poop dark. Blood exposed to gastric acids turns black and tarry (sticky). This is called melena and is a sign of an upper gastrointestinal bleed. Alcohol and NSAIDs and h. pylori increase your risk for gastric ulcers.
If you have bleeding in the upper GI tract -- the esophagus, stomach, and duodenum -- you could have black, tarry stools that are called melena. It could be a sign of esophageal and gastric cancers.
Intense coughing or vomiting can tear the esophagus and make it bleed, a condition called a Mallory-Weiss tear. Most tears heal on their own. If yours doesn't, your doctor can use a heat treatment or give you medicine to stop the bleeding.
Varices are swollen veins in the esophagus -- the tube that your food travels down to get from your throat to your stomach. These abnormal veins can sometimes leak blood or break open. They're more common in people with liver disease.
Bleeding in your esophagus is an emergency that needs treatment in a hospital. The treatment usually involves getting medicine through an IV to lower the pressure in the veins or a procedure called an endoscopy to tie off the veins to stop the bleeding.